Wednesday, June 20 2018

VietNamNews

Students in Bắc Kạn affected by dissociation

Update: December, 19/2017 - 17:00
Local authorities visit a student who developed symptoms of dissociative disorder in Bắc Cạn Province. — Photo laodong.vn
Viet Nam News

BẮC KẠN — Nine female primary school students who acted abnormally last week in the northern mountainous province of Bắc Kạn have symptoms of dissociative disorder, said Associate Professor Trần Minh Điển, deputy director of the National Pediatric Hospital.

The students of Nà Bản school in Xuân Lạc Commune, Chợ Đồn District were reportedly physically exhausted, fainted and aggressive.

Doctor Điển said that initial check-ups conducted by the hospital’s experts showed the students had symptoms of dissociative disorder (formerly known as hysteria).

“The doctors will continue to conduct testing to have a final conclusion,” he said.

The students are now in a stable condition and without the symptoms, but need further treatment to ensure the symptoms don’t return.

Doctor Trần Thị Hồng Thu, deputy director of Mai Hương Daycare Psychiatric Hospital, said that dissociative disorders usually affect adults or adolescents and not children aged seven to 10.

“Those students infected with the disease might be under pressure due to their studies. Dissociative disorders are caused by trauma, strong emotional pain such as fear, anger or disappointment,” she said.

Patients may develop symptoms of physical and psychological disorders, disorder of the senses and even temporary loss of consciousness, according to experts.

Associate Professor Cao Tiến Đức, head of Psychiatric Department of Hospital 103, told news.zing.vn that this is not a strange disease in Việt Nam, being common during war time and in high schools.

The number of the afflicted accounts for 0.3 to 0.5 per cent of the total population, he said.

Human to human spread

Đức said “The disorder is not an infectious disease. However, in unfavourable physical and psychological conditions, the disorder may spread within a group.”

According to Lao Động (Labor) newspaper, in 2015, two students of Nà Bản school showed similar symptoms.

An outbreak of mass dissociative disorder reportedly occurred at a high school of Châu Đức District, Bà Rịa-Vũng Tàu Province. Ten female students aged 16 had symptoms of dizziness, headache, breathing difficulty, convulsion, screaming and fainting after being injected with a tetanus vaccine.

Several other cases were recorded in Quảng Ngãi, Khánh Hòa, Bình Định, An Giang, Vĩnh Long, Trà Vinh provinces between 2000 and 2003. — VNS

 

 

Send Us Your Comments:

See also: